Winter Storm, Norman
- When
- March 30, 6:00 PM CST to March 31, 5:26 AM CST
- Where
- Norman forecast zone
- Reported by
- COOP Observer
- Coordinates
- 47.327, -96.455 (the zone’s center; the record gives no point)
A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
A hybrid surface low pressure system tracked across South Dakota on Friday evening (March 30th), before shifting into southern Minnesota by the early morning hours of Saturday the 31st. This storm produced four to ten inches of snow along with 35 mph wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Mar 30, 5:45 PM CST, 15 minutes earlier.
Area Forecast Discussion
National Weather Service Grand Forks ND
645 PM CDT Fri Mar 30 2018
.UPDATE...
Issued at 645 PM CDT Fri Mar 30 2018
Slowed progression of POPs just a bit for the next few hours as
the column has been taking a while to saturate with dry air coming
in from the east. Far western counties are just now starting to
see some snow, and only webcam showing much so far is New
Rockford. However, once things get saturated visibilities will
drop nicely and we should get some accumulation. Will continue to
keep the current trends of a southerly solution for now and will
monitor.
&&
.SHORT TERM...(This evening through Saturday)
Issued at 312 PM CDT Fri Mar 30 2018
Most of the changes to this portion of the forecast were discussed
in the previous forecast discussion. It still remains sunny for
most areas, so expecting clouds to increase this evening from west
to east. The regional radar loop shows echoes picking up over
western North Dakota and eastern Montana. These will continue to
shift into the Devils Lake region and eastern North Dakota this
evening, taking a little longer to work into portions of west
central and northwest Minnesota.
The 18z NAM model continues to show the main snow band affecting
the further southward track, or for southeast North Dakota and
west central Minnesota. High resolution models also back up this
trend too. So have kept the wording of 6 to potentially 12 inches
in some areas along this track. The strong wind potential has
become a little more questionable with the 12z model runs, but
there still appears to be strong cold advection and the favorable
NNW wind direction for blizzards. Thursday night's snow brought 2
to 6 inches over portions of the central and southern Red River
Valley, which should be blowable snow. So that along with the
additional snow tonight, should give plenty of snow to blow and
drift in the central and southern valley especially. The wind
potential look best there too, thus the blizzard warning by very
late tonight into early Saturday morning.
.LONG TERM...(Saturday night through Friday)
Issued at 312 PM CDT Fri Mar 30 2018
There may be some areas of blowing snow Saturday night before the
winds weaken Sunday morning. Sunday will be a cool and quiet day
with high pressure moving in. Temperatures will be cold with highs
in the mid twenties to low thirties.
The next chance for snow comes Monday and Monday night as a lee
cyclone moves into the Northern Plains. Uncertainty is still high as
there is a fair amount of model variability. The NAM as a rather
strong low moving in and giving potential for snow amounts upwards of
seven inches. Other models such as the GFS and ECMWF have a weaker
low and more southerly track. So currently have a light snowfall
event with a chance for significant totals.
Past Tuesday into Friday looks to be cool and quiet with the main
impact being cooler than normal temperatures across the Northern
Plains.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 645 PM CDT Fri Mar 30 2018
TAF sites are currently VFR but should deteriorate this evening
from west to east as snow moves into the area. Most TAF sites
should go down to around 1SM, but KFAR could see worse conditions
and have them down to 1/2SM with SN and BLSN for late tonight into
12Z tomorrow morning. Even lower visibility is not out of the
question for KFAR and the southern forecast area. Snow and blowing
snow will continue to impact TAF sites into tomorrow morning
before tapering off. Conditions will become VFR late in the
period. Strong north winds with gusts over 30 kts will shift to
the northwest by Saturday afternoon, and will continue to be
rather breezy with gusts over 20 kts.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Warning until 4 AM CDT Saturday for NDZ030-039-049-
052-053.
Blizzard Warning from 4 AM to 10 AM CDT Saturday for NDZ030-039-
049-052-053.
Winter Weather Advisory until 7 AM CDT Saturday for NDZ006-015-
026.
Winter Storm Warning until 7 AM CDT Saturday for NDZ014-024-028.
Winter Weather Advisory until 7 AM CDT Saturday for NDZ016-027-
054.
Winter Storm Warning until 7 AM CDT Saturday for NDZ029-038.
MN...Winter Storm Warning from 10 PM this evening to 10 AM CDT
Saturday for MNZ022>024-027-028-030>032-040.
Winter Storm Warning until 4 AM CDT Saturday for MNZ002-003-029.
Blizzard Warning from 4 AM to 10 AM CDT Saturday for MNZ002-003-
029.
Winter Weather Advisory until 7 AM CDT Saturday for MNZ001-007.
Winter Weather Advisory from 10 PM this evening to 10 AM CDT
Saturday for MNZ008-009-013>017.
&&
UPDATE...JR
SHORT TERM...Godon
LONG TERM...NC
AVIATION...JRHazardous Weather Outlook National Weather Service Grand Forks ND 217 PM CDT Fri Mar 30 2018 MNZ004>006-NDZ007-008-311930- Kittson-Roseau-Lake Of The Woods-Cavalier-Pembina- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Saturday through Thursday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ001-007>009-013>017-NDZ006-015-016-026-027-054-311930- West Polk-West Marshall-East Marshall-North Beltrami-Pennington- Red Lake-East Polk-North Clearwater-South Beltrami-Towner-Ramsey- Eastern Walsh County-Nelson-Grand Forks-Western Walsh County- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Two to five inches of snow is expected tonight, along with some blowing and drifting snow, especially in open country. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance of snow arrives for Monday into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ022>024-027-028-030>032-040-NDZ014-024-028-029-038-311930- Mahnomen-South Clearwater-Hubbard-West Becker-East Becker- West Otter Tail-East Otter Tail-Wadena-Grant-Benson-Eddy-Griggs- Steele-Barnes- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Six to twelve inches of snow is expected tonight into early Saturday morning. Some blowing and drifting snow can also be expected, especially in open country. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance of snow arrives for Monday into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. MNZ002-003-029-NDZ030-039-049-052-053-311930- Norman-Clay-Wilkin-Traill-Cass-Ransom-Sargent-Richland- 217 PM CDT Fri Mar 30 2018 This hazardous weather outlook is for portions of eastern North Dakota, west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Six to twelve inches of snow is expected tonight into early Saturday morning. In addition, whiteout conditions are expected very late tonight into early Saturday morning, especially in open country. .DAYS TWO THROUGH SEVEN...Saturday through Thursday The next chance of snow arrives for Monday into Monday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
The national radar mosaic for the moment the first event began.
12 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2018Every state in 2018This day in weather historyWarnings in Minnesota, March 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744212, 744213, 744215, 744216, 744217, 744218, 744219, 744220, 744221, 744222, 744223, 744224.